Fentanyl is a subject of great concern throughout Washington State and the country. According to the National Institute on Drug Abuse, this synthetic opioid is between 50 and 100 times more potent than morphine. While it is available in prescription form, it is becoming increasingly common throughout the illicit drug trade. Today, we’ll provide you with the facts about fentanyl overdose, including symptoms, statistics, and treatment options.
Facts About Fentanyl
Opioids are drugs derived from poppy plants. Synthetic opioids are made by scientists in a lab and mimic the chemical structure of natural opioid drugs. This class of medications, which includes fentanyl, is responsible for almost 60% of opioid-related drug overdose deaths.
Originally, fentanyl was developed as a pain management strategy for cancer patients during the 1950s. It was prescribed in the form of a transdermal patch, which was initially diverted due to its strong analgesic properties. Today, illicit fentanyl can be found in powder, tablets, or liquid drops. It is important to note that law enforcement and researchers agree that a majority of fentanyl-associated fatal overdoses are associated with illicitly manufactured fentanyl, not diverted prescription drugs.
Prescription fentanyl products are Actiq®, Abstral®, Fentora®, Subsys®, Lazanda®, and Duragesic®. Street names include Apache, China White, Great Bear, and Poison.
This drug acts on the body in a way similar to other opioid analgesics, like morphine or hydrocodone. Its effects include relaxation, euphoria, sedation, and pain relief. However, use of fentanyl can also cause short-term side effects like vomiting, nausea, dizziness, urinary retention, and respiratory depression.
This last side effect – respiratory depression – is the reason why users are at such high risk for fatal fentanyl overdose.
Fentanyl Overdose Symptoms
If someone you love has become involved with drugs of any type, it’s vital to know the signs of a fentanyl overdose. This is because drug dealers have begun cutting other substances, like heroin and cocaine, with fentanyl: a substance that is both potent and cheap to produce. The rising popularity of synthetic opioids in the illicit drug trade has created an even more significant risk of fatal overdose, especially since individuals may not know that they are consuming fentanyl at all.
There are three symptoms associated with opioid overdose:
- Pinpoint pupils
- Loss of consciousness
- Respiratory depression
One of the most frightening facets of fentanyl overdose is the speed with which it occurs. According to a study by the Centers of Disease Control and Prevention, 75% of respondents observed overdose symptoms occurring within minutes or even seconds. Those surveyed reported the following signs of a fentanyl overdose:
- Gurgling while breathing
- Seizures or stiffening of the body
- Frothing at the mouth
- Confusion and strange behavior
- Lips immediately turning blue
In addition to these symptoms, those suffering from a fentanyl overdose experience low blood pressure, limp limbs, cold and sweaty skin, cyanosis (blue lips or fingernails), lowered heart rate, and even coma. An overdose can be fatal and requires prompt intervention.
What to Do in the Event of an Overdose
If you recognize the above signs in a friend or family member, it is important to act quickly. Your first reaction should be to dial 9-1-1 to seek immediate medical attention. Once emergency responders arrive, they will administer naloxone. This drug can reverse a fentanyl overdose when administered quickly. Because of the potent nature of synthetic opioids, multiple doses of naloxone may be required.
If possible, those who use opioids should have naloxone on hand themselves – according to the CDC study mentioned above, bystanders were frequently present in the event of overdose deaths. However, timely naloxone administration often did not happen because those on the scene were impaired themselves, failed to recognize overdose symptoms, or did not have access to naloxone.
Once a person has received lifesaving care for an overdose, they should seek opioid addiction treatment. Individuals should seek support from facilities that rely on evidence-based methods, proven therapeutic modalities, and fully individualized treatment plans.
Treatment centers like Lakeside-Milam can provide the complete continuum of care, including withdrawal management, residential programming, outpatient care, and alumni support, all under one roof. We also offer MAT: medication-assisted treatment. This is the gold standard for opioid addiction treatment; when on this program, individuals can taper their opioid dependence in a safe, supervised setting.
Contact us for more information about opioid addiction treatment in Washington State.